Which of the following statements regarding drug interactions is true?
B. Incidence of hypertensive reaction is about 10% in patients who take MAOIs. Tyramine is a substance usually metabolized by MAO A in the intestinal mucosa. In patients who are taking MAOIs, the breakdown of tyramine is not adequate, leading to the ‘cheese reaction’. Salbutamol, being an agonist at the adrenergic receptor, could precipitate a hypertensive crisis in patients taking MAOIs. The combination of TCAs and MAOIs could potentially induce severe postural hypotension. Side-effects of MAOIs include anticholinergic side-effects and insomnia, rather than sedation. Phenelzine, tranylcypromine, and isocarboxazid are irreversible inhibitors and nonselectively bind to both MAO A and MAO B. Moclobemide is a selective and reversible MAOI. Although the incidence is less, tyramine reaction can occur even with moclobemide.
Which of the following is associated with leucocytosis?
D. Lithium is associated with leucocytosis and could be used therapeutically for carbamazepine- or clozapine-induced leucopenia. All the other drugs in the question are associated with leucopenia and agranulocytosis as a result of idiosyncratic drug reaction.
Which of the following is true with regard to lamotrigine?
E. Lamotrigine acts by blocking voltage-gated sodium channels associated with glutamate receptors. Carbamazepine is an enzyme inducer and decreases lamotrigine levels. Valproate is an enzyme inhibitor and increases lamotrigine levels. So combining lamotrigine with carbamazepine or valproate requires caution. Lamotrigine has been found to be effective as a monotherapy for bipolar depression. It has not been found to be effective in acute mania or relapse prevention of mania in bipolar disorder. Lamotrigine does not induce CYP450 enzymes.
Which of the following is associated with inappropriate secretion of antidiuretic hormone (SIADH)?
E. SIADH is an idiosyncratic reaction in response to treatment with antidepressants, especially SSRIs. Old age, diabetes, hypertension, impaired renal function, and chronic obstructive pulmonary disease (COPD) are risk factors for SIADH. SIADH usually presents as unexplained weakness and lethargy. In severe forms it can cause confusion and delirium. Serum Na+ <125 mmol/l and a 24-h urine Na+ >20 mmol/l or osmolality >100 mosml/kg are diagnostic indicators for SIADH. Withdrawal of the offending agent is the most effective intervention, apart from maintaining fluid balance. It is important to rule out other primary causes of SIADH before concluding it to be a drug-induced effect. It is known to occur with almost all classes of antidepressants.
Which of the following is LESS likely to cause a discontinuation reaction than others in the list?
B. Fluoxetine has a half-life of up to 72 hours. It also has an active metabolite with similar action, which prolongs the total duration of action up to 2 weeks (norfluoxetine). So, discontinuation reaction is less likely with fluoxetine. Paroxetine and citalopram have a half-life of 20 to 30 hours. Discontinuation reaction usually develops after at least a month of SSRI treatment and within 2–5 days after SSRI discontinuation or dose reduction. In general, gradual taper and stopping of the medications are indicated when SSRIs are used. Reinstatement of the same or a longer-acting SSRI can alleviate the symptoms, apart from using benzodiazepines. All classes of antidepressants are known to be associated with discontinuation reactions, including venlafaxine and amitriptyline.
© 2010-2030 Your Doctor - Dr.Khalil Al-Yousifi - Kuwait - Contact Us